Has anyone just started bleeding with... - Hughes Syndrome -...

Hughes Syndrome - APS Support
9,382 members9,369 posts

Has anyone just started bleeding with no warning while on warfarin

designer16
designer16

Last Tuesday night with no warning I got a nose bleed. Everything we tried didn’t work to stop it. It was so bad I started throwing up dark blood. We went to the Emergency Room. They packed & it slowed down but then go worse. I had blood coming from my eye, throwing up blood. My INR was 4.5 within my normal range. Finally they gave me frozen Plasma 2 units & it stopped. I was so scared. Now I am on nothing & feel terrible. Headaches, vision blurry, livedo, can’t think, etc..they want me to wait until Tuesday before I start the Clexane.

Has anyone had this happen & is it safe for me to be off all meds.

Designer16

19 Replies
oldestnewest
HiddenThis reply has been deleted
designer16
designer16
in reply to Hidden

Thank you. I’ll hang in there

MaryF
MaryFAdministrator

You have had some great advice above, which I agree with, please do let us know how you get on with starting up on the Clexane, you are not the first this has happened to, I do hope they keep a close eye on you. When I was pregnant with my first child, I had a 2 day nose bleed and my blood was very thin at the time, luckily I was in hospital, it did stop in the end. However in those days I knew less about the condition. At the time I was on a Heparin drip. MaryF

designer16
designer16
in reply to MaryF

It’s scary wondering if it would ever stop & the fact of no warning signs. Thanks for sharing

Designer16

KellyInTexas
KellyInTexasAdministrator
in reply to designer16

Wow, yes. Usually there are warning signs proceeding this- am I right? I feel I can be ,” right on that line” at times. I can get a tiny hint of a little nose bleed- but tiny tiny.

My Hematologist said that warfarin can be a little difficult on our nasal passages- and to use a saline nasal gel called Ayre. I don’t know if you have this in uk. A tiny bit of Vaseline would be similar- to coat/ protect.

Wittycjt
Wittycjt
in reply to designer16

Absolutely frightening I would agree. My best to you designer16

KellyInTexas
KellyInTexasAdministrator
in reply to MaryF

How did the hospital manage your bleed, Mary?

MaryF
MaryFAdministrator
in reply to KellyInTexas

I don't think it was anywhere near as bad as above, I just remember endless blood being taken and my nose packed, and regular checking, perhaps my dose was changed, it was a very long time ago, and I was rather young. MaryF

KellyInTexas
KellyInTexasAdministrator
in reply to MaryF

Ah, right! Yes. I’m just wondering what I’m earg I should do if it should happen ,”south of the mason Dixon line!”

Poor Designer 16...

I have had three sudden long lasting bleeds whilst on warfarin, one from the nose, one from the ear and one internal bleed. Each time things eventually got back to normal.

I get nose bleeds that take hours to stop.not heavy but embarrassingly annoying.I have one now which is slow trickle.I try to pack but then later blow my nose gently and blood clots emerge.this happens whether INR is low or high which puzzles me.

I should add that my grandaughter has suffered extremely bad with nose bleeds.They made her pass out and once hit her head on the basin at school.She has had her nose corterised 9 times which made her septum collapse.so had to have op to repair.was finally a medical button inserted and has had no more nose bleeds.

Well I was hospialised for a week after developing an iliac crest bleed , basically I was bleeding internally into my pelvis, that was a fortnight ago, they still aren't sure what caused it. I had an Inr of 4.5 which is my target so they stopped all meds until it settled down. I was initially put on clexane and started warfarin again on day of discharge, unfortunately I could feel myself deteriorating again so spoke to my anti coag team who said to stop the warfarin and gave me enough clexane to last a month. I still have pain in my abdomen and a numb and swollen left leg but at least it now feels as though I'm improving. Feeling is slowly coming back in the leg but it's still huge. They will review me in a month and decide what if any action to take. I had no warning until the bleed was well established and then developed a severe pain in my left groin and was unable to use my left leg, couldn't get out of bed and then the vomiting blood started so we called an ambulance and was carted off to hospital where they stopped the vomiting but that had already set off my dysfunctional uterine bleeding which rears it's ugly head whenever I strain for any reason, be that lifting a heavy item to retching. So increased my norethisterone to stop that. All blood thinners stopped for several days and then clexane, restarted warfarin a week later but that was too soon so stopped again and staying on clexane for at least a month. Will see what happens next.

It is scaring but what I have learnt an INR of 4.5 is a high INR, even 4.0 is a high INR. If you should keep that high INR and be on Warfarin, you have to do blood-test very often to know you are in your target INR.

I have also learnt that we must never stop anticoagulaion.

Best wishes!

So sorry you are going through this. I have lived happily ever after since starting warfarin back in 2001 and have never had a nose bleed. We're all different and someday ("over the rainbow") personalized medicine protocol will arrive at our hmatologists' door.

Kirstin we didn't put ourselves on an Inr of 4.5 and we were in range, Personally I had tested the same day and the hospital was so happy with my machine they got me to use it on the ward while they had to wait for their results and we were never more than .1 adrift. So what more could we possibly do?

Hi,

I have never had a severe nosebleed like you, but after starting warfarin and clopidogrel I had daily nosebleeds. It always stopped within 5-10 min., but very uncomfortable.

I got burned in my nose 3 time, no effect.

Then a year ago I started to use Nozoil - vaseline like spray - every evening, and since then no nosebleeds 😊

lupus-support1
lupus-support1Administrator

This must have been very traumatic for you.

So sorry to hear about your bleeding. I was on warfarin for 10 1/2 years and had awful nosebleeds, hours long sometimes and sending me to the emergency room. Just horrible and they are frightening.

You may also like...